Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Goodland, KS

June 30, 2018Graham County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 30, 2018, 8:35 PM CDT for Graham County, Kansas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2018, 8:35 PM CDT (01:35 UTC)
Expired
Jun 30, 2018, 11:30 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Graham County, KS

The radar

The Goodland radar (KGLD), 158 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 9:00 PM CDTFLASH FLOOD1 Wnw Nicodemus, KSBRIDGE WEST OF NICODEMUS WAS FLOODED. ESTIMATED TIME OF REPORT FROM RADAR.
Jun 30, 9:00 PM CDTHEAVY RAIN 3.781 Ne Hill City, KS3.78 INCHES OF FELL DURING THE PAST HOUR AT THE HILL CITY AIRPORT.
Jun 30, 9:34 PM CDTFLASH FLOOD1 E Hill City, KSRECEIVED 4.65 SO FAR. MAJOR FLOODING OCCURRING. WATER WILL BE COMING INTO HOUSE IN NEXT HALF HOUR. FLOOD WATERS HAVE COVERED GENERATOR. ESTIMATE 5' OF WATER ACROSS PART OF DRIVEWAY.
Jun 30, 9:34 PM CDTFLASH FLOOD1 E Hill City, KSRECEIVED 4.65 SO FAR. MAJOR FLOODING OCCURRING. WATER WILL BE COMING INTO HOUSE IN NEXT HALF HOUR. FLOOD WATERS HAVE COVERED GENERATOR. ESTIMATE 5' OF WATER ACROSS PART OF DRIVEWAY. THE DURATION OF THE FLASH FLOOD EVENT WAS 2 HOURS 30 MINUTES.
Jun 30, 10:23 PM CDTHEAVY RAIN 8.421 N Penokee, KSREPORTED AT HIGHWAY 24 AND HIGHWAY 84.
Jun 30, 11:00 PM CDTFLASH FLOODHill City, KSPUBLIC REPORTED 6.60 INCHES OF RAIN IN HILL CITY OVER THE PREVIOUS COUPLE OF HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1867 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS53 KGLD 010135
FFWGLD
KSC065-010430-
/O.NEW.KGLD.FF.W.0026.180701T0135Z-180701T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
835 PM CDT SAT JUN 30 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Central Graham County in northwestern Kansas...

* Until 1130 PM CDT.

* At 834 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hill City, Bogue, Nicodemus and Penokee. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3931 10003 3956 10003 3957 9960 3918 9960

$$

DDT
2 follow-up statements
662 
WGUS73 KGLD 010236
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
936 PM CDT SAT JUN 30 2018

KSC065-010430-
/O.CON.KGLD.FF.W.0026.000000T0000Z-180701T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham KS-
936 PM CDT SAT JUN 30 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
CENTRAL GRAHAM COUNTY...

At 935 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain west of the warned area. 4.65 inches of rain has fallen 1 mile 
east of Hill City. Flash flooding is expected. 

Some locations that will experience flooding include...
Hill City, Bogue, Nicodemus and Penokee. 

Additional rainfall amounts of one to two inches are expected as 
another large area of moderate to heavy rain moves through from 
the west. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3931 10003 3956 10003 3957 9960 3918 9960

$$

DDT
675 
WGUS73 KGLD 010428
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1128 PM CDT SAT JUN 30 2018

KSC065-010437-
/O.EXP.KGLD.FF.W.0026.000000T0000Z-180701T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham KS-
1128 PM CDT SAT JUN 30 2018

...THE FLASH FLOOD WARNING FOR CENTRAL GRAHAM COUNTY WILL EXPIRE AT
1130 PM CDT...

The heavy rain has ended. The threat for flash flooding has ended. 
However, much of Graham county is now under a flood warning. Please 
continue to heed any remaining road closures.

LAT...LON 3931 10003 3956 10003 3957 9960 3918 9960

$$

DDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 6:30 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 30, 6:30 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
530 PM MDT Sat Jun 30 2018

.SHORT TERM...(Today through Sunday)
Issued at 105 PM MDT Sat Jun 30 2018

Overview: A potent shortwave, centered over south-central WY at
18Z, will track eastward into the NE Panhandle this evening --
then lift northeast to southeast SD overnight. A lee cyclone
centered south of I-70 in western KS at 18Z will shift southward
into the TX Panhandle this evening as sfc high pressure builds
into the region from the northwest, ushering a cooler airmass into
the Tri- State area. High pressure will shift slowly east across
Kansas during the day Sunday.

Today-Tonight: Very challenging forecast. At 18Z, low overcast on
the N/NW periphery of the lee cyclone in northeast CO and
southwest NE has largely inhibited insolation, with temperatures
ranging from the low/mid 60s to low 70s at 18Z. On the S/SE
periphery of the lee cyclone in western KS, skies remained mostly
sunny with temperatures in the upper 80s to lower 90s. Forcing
this afternoon will be confined to low-level convergence invof
the lee cyclone and low-level warm advection on the northern
periphery of the lee cyclone (north of I-70 ), the latter of which
will result in scattered elevated convection in southwest NE
through 21Z. With substantial convective inhibition still in place
per 18Z SPC mesoanalysis data, it is unclear whether or not sfc
based convection will develop in the warm sector S/SE of Goodland
after 21Z. Given that the warm sector will shift south/east with
time, sfc-based convection, should it develop, would most likely
occur along/east of a line from Garden City to Hill City.
Convection is most likely this evening/tonight (00-09Z) as the
aforementioned shortwave progresses into the NE Panhandle and
scattered to widespread elevated convection expected to develop
upstream in northeast CO/southwest NE progresses southeast through
northwest Kansas. Large hail, damaging winds and perhaps an
isolated tornado would be possible in assoc/w any surface based
convection south/east of Goodland this afternoon (though
development is very uncertain). Additionally, an isolated
instance of severe hail will be possible in assoc/w elevated
convection in southwest NE this afternoon. A more substantial
potential for large hail may exist this evening as elevated
convection (including a few elevated supercells) progress
southeast into the Tri-State area.

Sunday: Expect clearing skies and cooler temperatures as high
pressure becomes situated over the state.

.LONG TERM...(Sunday night through Saturday)
Issued at 100 PM MDT Sat Jun 30 2018

Sunday night will continue to be quiet with overnight low in the
upper 50s to middle 60s.

Monday, breezy south winds will bring warmer temperatures back into
the forecast area.  Late afternoon and through the evening a compact
upper level short wave trough will deepen just west of the region,
near the dry line. Scattered storms may develop and spread east
during the evening.

For the rest of the extended, an elongated upper level high, over
the southeastern and eastern CONUS, along with an upper level trough
moving into the Pacific Northwest region will produce predominantly
southwest flow aloft over the High Plains through midweek. This
upper level high looks to retrograde westward from Tuesday and by
Friday be located over the centered Plains with strong ridging into
central Canada. This will influence the region with mostly dry
conditions; however, southerly surface winds may transport moisture
into the High Plains, underneath this area of high pressure, keeping
a few spotty chances for storms in the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 530 PM MDT Sat Jun 30 2018

For KGLD and KMCK, vfr conditions expected through 01z. From 02z-
04z a line or broken line of thunderstorms is expected to move
through both terminals producing winds potentially in excess of
50kts, large hail and heavy rainfall producing sub vfr conditions.
From 04z-06z gusty north winds continue with cigs improving to
vfr. From 07z-18z winds generally from the northwest 10kts or
less, after 19z winds become variable at 6kts or less under a
clear sky.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 30, 4:37 PM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Goodland KS
337 PM MDT Sat Jun 30 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-012145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
337 PM MDT Sat Jun 30 2018 /437 PM CDT Sat Jun 30 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...Enhanced Risk for Severe Thunderstorms this Evening...

A line of thunderstorms will develop in eastern Colorado late this
afternoon and track east across the Tri-State area this evening. The
primary threat with these storms will be damaging wind gusts up to 80
mph and golf ball to tennis ball size hail. The threat for severe
weather will be greatest between 6 pm and Midnight MDT. Areas along
and north of Interstate 70 are most likely to be affected. Locally
heavy rainfall and isolated flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Large hail and damaging winds may occur with thunderstorms Monday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this evening.

Vincent

In the hours before

Local storm report, Jun 30, 8:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND GST     HILL CITY KS AIRPORT    39.38N 99.83W
06/30/2018  M56 MPH          GRAHAM             KS   ASOS

            ASOS STATION HLC, HILL CITY KS AIRPORT.

&&
Local storm report, Jun 30, 8:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND GST     1 NNE GOODLAND          39.37N 101.70W
06/30/2018  M61 MPH          SHERMAN            KS   OFFICIAL NWS OBS

&&
Local storm report, Jun 30, 8:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     12 NNW RULETON          39.52N 101.93W
06/30/2018  M51 MPH          SHERMAN            KS   MESONET

            MESONET STATION F1147, 12 NNW RULETON.

&&
Local storm report, Jun 30, 8:26 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             9 N GOODLAND            39.48N 101.71W
06/30/2018  E1.25 INCH       SHERMAN            KS   NWS EMPLOYEE

&&
Local storm report, Jun 30, 8:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     ST. FRANCIS CITY        39.77N 101.81W
06/30/2018  M52 MPH          CHEYENNE           KS   MESONET

            MESONET STATION SYF, ST. FRANCIS CITY.

&&
Local storm report, Jun 30, 8:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FUNNEL CLOUD     1 S BOGUE               39.35N 99.69W
06/30/2018                   GRAHAM             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A LARGE FUNNEL
            CLOUD SOUTH OF BOGUE, KS.

&&

BLN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:11 PM CDTSpecial Weather StatementGLDGraham19 min
Jun 30, 7:13 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
Jun 30, 7:28 PM CDTSevere Thunderstorm WarningGLDGraham, Sheridan47 min
Jun 30, 7:31 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman44 min
Jun 30, 7:36 PM CDTSevere Thunderstorm WarningGLDGraham, Norton39 min
Jun 30, 7:53 PM CDTSevere Thunderstorm WarningGLDCheyenne52 min
Jun 30, 7:55 PM CDTTornado WarningGLDGraham35 min
Jun 30, 8:03 PM CDTSevere Thunderstorm WarningGLDSherman42 min
Jun 30, 8:08 PM CDTTornado Warning Tornado observedGLDCheyenne19 min
Jun 30, 8:24 PM CDTTornado WarningGLDGraham36 min
Jun 30, 8:36 PM CDTSevere Thunderstorm WarningGLDThomas39 min
Jun 30, 8:41 PM CDTSevere Thunderstorm WarningGLDRawlins49 min
Jun 30, 8:44 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman31 min
Jun 30, 8:51 PM CDTSpecial Weather StatementGLDLogan24 min
Jun 30, 8:59 PM CDTSevere Thunderstorm WarningGLDGraham, Norton46 min
Jun 30, 9:06 PM CDTSpecial Weather StatementGLDGove24 min
Jun 30, 9:08 PM CDTSevere Thunderstorm WarningGLDSheridan67 min
Jun 30, 9:11 PM CDTSevere Thunderstorm WarningGLDDecatur64 min
Jun 30, 9:13 PM CDTSpecial Weather StatementGLDWichita32 min
Jun 30, 9:16 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton, Thomas44 min
Jun 30, 9:21 PM CDTSevere Thunderstorm WarningGLDGove, Logan54 min
Jun 30, 9:33 PM CDTSevere Thunderstorm WarningGLDRawlins42 min
Jun 30, 9:41 PM CDTSevere Thunderstorm WarningGLDGraham64 min
Jun 30, 9:44 PM CDTSevere Thunderstorm WarningGLDNorton61 min
Jun 30, 9:54 PM CDTSevere Thunderstorm WarningGLDThomas21 min
Jun 30, 10:11 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan49 min
Jun 30, 10:43 PM CDTSpecial Weather StatementGLDGraham32 min
Jun 30, 11:26 PM CDTAreal Flood WarningGLDGraham12 hr

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.